Author: David Holtzman
Researchers might have found a new link to Clostridioides difficile (formerly Clostridium difficile):the use of nonsteroidal anti-inflammatory drugs (NSAIDs).
Antibiotics, which disturb the gut microbiome, have always taken the blame for this highly prevalent nosocomial infection. But new findings in an animal model provide evidence for the NSAID connection, while describing a potential biological mechanism (mBio [Epub Jan 8, 2019]. doi: 10.1128/mBio.02282-18).
A better understanding of the mechanism by which NSAIDs aggravate C. difficile infection (CDI) could inform the development of future treatments, according to principal investigator David M. Aronoff, MD, the director of the Division of Infectious Diseases at Vanderbilt University Medical Center, in Nashville, Tenn.
“A very elegant study,” said Aaron E. Glatt, MD, the chair of medicine and a hospital epidemiologist at South Nassau Communities Hospital, in Oceanside, N.Y., in reference to the research. “But that doesn’t necessarily mean you can change [medical] practice right now. It’s a basic science paper that needs clinical corroboration,” said Dr. Glatt, who was not involved in the research.
In the study, mice were divided into two groups. All were given the broad-spectrum antibiotic cefoperazone to render them more susceptible to CDI. Then, one group was treated with the NSAID indomethacin. Following that, both groups were infected with C. difficile spores. Only about 20% of the mice treated with NSAIDs survived to the end of the observation period, compared with about 80% of untreated mice.
“In this model we found that even two days of indomethacin could perturb the microbiome in animals exposed to antibiotic, and we also found that indomethacin made the damage worse in animals with CDI,” Dr. Aronoff said.
Previous animal and human studies suggested that the body responds to CDI by producing prostaglandins. The mechanism suggested in this study involves prostaglandin E2, which prevents the death of the epithelial cells that line the gut. NSAIDs interfere with its production by blocking the enzyme, cyclooxygenase-1, which mediates a production step. This is why chronic NSAID use is associated with stomach ulcers, and one reason why NSAIDs might exacerbate CDI, according to the researchers.
Disruptive to the Gut Microbiome
NSAIDs also have been found to disrupt the gut microbiome, according to earlier research by Dr. Aronoff, as well as by other investigators. Either or both mechanisms could account for the high mortality of the NSAID-treated mice in the study, as well as for the epidemiological observations of a link between NSAIDs and CDI, he added.
In any case, “it is clear that exposing these animals even briefly to NSAIDs renders them more vulnerable to CDI,” Dr. Aronoff said.
Dr. Aronoff recommended that older adults with CDI who have been taking NSAIDs should be advised to curtail their use during antibiotic treatment. Because recurrences are common, patients successfully treated who are chronically taking NSAIDs should discuss the risks and benefits of continuing to do so with their health care providers, he said.
However, he stopped short of recommending that members of this demographic—the primary one vulnerable to C. difficile—abstain from NSAIDs altogether, noting that the connection will remain theoretical until clinical studies are conducted.
While this study is further indirect evidence that NSAIDs could increase the risk or severity of CDI, “it remains unclear whether these effects are definitely due to the NSAIDs or are because patients who take these drugs have other risk factors for CDI,” commented Mark H. Wilcox, MD, FRCPath, the head of microbiology research and development at Leeds Teaching Hospitals NHS Trust, in England. In addition, he said, “We know that the way C. difficile behaves in one type of animal can be very different from what happens in another animal species, or indeed in humans.”